Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Aberdeen, SD

July 11, 2017Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 9:44 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 9:44 PM CDT (02:44 UTC)
Expired
Jul 11, 2017, 10:30 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3131 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS53 KABR 120244
SVRABR
SDC029-039-057-120330-
/O.NEW.KABR.SV.W.0094.170712T0244Z-170712T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
944 PM CDT TUE JUL 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Deuel County in northeastern South Dakota...
  Northeastern Hamlin County in northeastern South Dakota...
  Southeastern Codington County in northeastern South Dakota...

* Until 1030 PM CDT

* At 944 PM CDT, a severe thunderstorm was located near Kranzburg, or
  10 miles southeast of Watertown, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clear Lake, Gary, Kranzburg, Goodwin, Brandt, Altamont and Lake
  Cochrane Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4459 9654 4482 9708 4491 9700 4481 9645
      4474 9645
TIME...MOT...LOC 0244Z 297DEG 33KT 4484 9698 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
3 follow-up statements
400 
WWUS53 KABR 120255
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
955 PM CDT TUE JUL 11 2017

SDC029-039-057-120330-
/O.CON.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-Hamlin SD-Codington SD-
955 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL DEUEL...NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON
COUNTIES...

At 955 PM CDT, a severe thunderstorm was located near Goodwin, or 9
miles west of Clear Lake, moving southeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Clear Lake, Gary, Goodwin, Brandt, Altamont and Lake Cochrane Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9700 4489 9691 4481 9645 4474 9645
      4459 9654
TIME...MOT...LOC 0255Z 297DEG 33KT 4479 9685 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Lueck
266 
WWUS53 KABR 120312
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1012 PM CDT TUE JUL 11 2017

SDC029-057-120321-
/O.CAN.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Hamlin SD-Codington SD-
1012 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMLIN AND
SOUTHEASTERN CODINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
      4459 9654
TIME...MOT...LOC 0311Z 298DEG 20KT 4475 9676 

$$

SDC039-120330-
/O.CON.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-
1012 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL DEUEL COUNTY...

At 1011 PM CDT, a severe thunderstorm was located near Clear Lake,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clear Lake, Gary, Goodwin, Brandt, Altamont and Lake Cochrane Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
      4459 9654
TIME...MOT...LOC 0311Z 298DEG 20KT 4475 9676 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
090 
WWUS53 KABR 120323
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1023 PM CDT TUE JUL 11 2017

SDC039-120333-
/O.EXP.KABR.SV.W.0094.000000T0000Z-170712T0330Z/
Deuel SD-
1023 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEUEL COUNTY WILL
EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4474 9688 4488 9688 4481 9645 4474 9645
      4459 9654
TIME...MOT...LOC 0323Z 297DEG 33KT 4471 9665 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:52 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 11, 8:52 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
852 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 835 PM CDT Tue Jul 11 2017

Severe Thunderstorm Watch 409 was issued at appx 7pm cdt until 11
pm cdt for most of the counties east of the James River valley.
Some of the best instability and shear of the summer, so far, for
supercells. Higher than preferred LCL's this evening didn't
completely eliminate the tornado potential, but for sure the large
hail and strong wind potential has been realized this evening. So
far, 2 or 3 storms formed on the pre-frontal surface trof/dry-line
feature over the prairie coteau and began splitting. So far, very
large hail and winds up to 75 mph have been produced by these
storms as they make their way into Minnesota. Watertown received
some of the worst of the hail and wind, and heavy rain. Day and
Clark counties have been removed from the Watch, with the severe
weather threat diminishing there now. But, further east, the
threat for strong storms to develop/persist continues. Updates
are out.

UPDATE Issued at 610 PM CDT Tue Jul 11 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017

Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.

Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.

Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017

By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.

At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.

While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017

VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Tue Jul 11 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach the high to very high
category today, along and west of the James valley. Expect south
to southwest winds ahead of a cold front, with winds speeds
topping out around 25mph. Behind the front, winds will be north to
northwest at 10 to 15mph.

The cold front will provide the focus for afternoon thunderstorms,
mainly along and east of the James river valley, including the
Sisseton hills region and into western Minnesota. Storms have the
potential to generate damaging winds and large hail. Storms will
track southeast through the evening departing the forecast area
during the early overnight hours.

Heat and humidity will combine to produce heat index values in the
upper 90s to low 100s before the front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jul 11, 8:04 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             4 E WATERTOWN           44.92N 97.08W
07/11/2017  M2.00 INCH       CODINGTON          SD   PUBLIC

            PHOTOS VIA SOCIAL MEDIA. RADAR ESTIMATED
            TIME.

&&

RL
Local storm report, Jul 11, 8:17 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 ENE WATERTOWN         44.92N 97.11W
07/11/2017  M2.50 INCH       CODINGTON          SD   PUBLIC

            PHOTO VIA SOCIAL MEDIA.

&&

RL
Local storm report, Jul 11, 8:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             4 E WATERTOWN           44.92N 97.09W
07/11/2017  M2.75 INCH       CODINGTON          SD   TRAINED SPOTTER

            PHOTO VIA SOCIAL MEDIA. APPROXIMATE LOCATION
            AND TIME.

&&

RL
Local storm report, Jul 11, 8:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 SSE PEEVER            45.51N 96.94W
07/11/2017  M1.00 INCH       ROBERTS            SD   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RL
Special weather statement, Jul 11, 8:43 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
843 PM CDT TUE JUL 11 2017

MNZ039-SDZ008-120230-
Traverse MN-Roberts SD-
843 PM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheaton, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheaton.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4572 9626 4575 9652 4590 9658 4593 9625
TIME...MOT...LOC 0143Z 274DEG 18KT 4584 9647

KF
Local storm report, Jul 11, 8:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 E WATERTOWN           44.91N 97.11W
07/11/2017  M3.00 INCH       CODINGTON          SD   PUBLIC

            SEVERAL SOCIAL MEDIA PHOTOS/MEASUREMENTS.
            APPROXIMATE LOCATION AND RADAR ESTIMATED
            TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin45 min
Jul 11, 7:24 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant51 min
Jul 11, 7:25 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin50 min
Jul 11, 7:35 PM CDTSpecial Weather StatementABRRoberts40 min
Jul 11, 7:51 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin39 min
Jul 11, 8:07 PM CDTSevere Thunderstorm WarningABRRoberts68 min
Jul 11, 8:22 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin27 min
Jul 11, 9:36 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin24 min
Jul 11, 9:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin41 min
Jul 11, 10:28 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.